Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 5, NWS Mobile, AL

January 26, 1996Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 26, 1996, 4:41 PM CST for Mobile County, Alabama; George County, Mississippi. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 26, 1996, 4:41 PM CST (22:41 UTC)
Expired
Jan 26, 1996, 5:45 PM CST
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 4:55 PM CSTThunderstorm Wind 50Lucedale, MS
Jan 26, 5:27 PM CSTTornado F1Gulf Crest, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 262240 RRA
SVRMOB
ALC097-MSC039-262345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY
 
AT 440 PM...DOPPLER WEATHER RADAR INDICATED THAT A DEVELOPING SEVERE
THUNDERSTORM OVER SOUTH CENTRAL GEORGE COUNTY WAS MOVING NORTHEAST
THROUGH GEORGE COUNTY AND INTO THE NORTHWEST PART OF MOBILE COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 2:33 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 26, 2:33 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST FRI JAN 26 1996

WX ACTIVE WITH TOR WATCH AND 88D LIGHTING UP BRIGHTER BY THE MINUTE
SO WILL BE BRIEF. WARM FRONT HAS PASSED TO THE NORTH OF CST IN
RESPONSE TO STRENGTHENING S/SERLY SFC GRADIENT AHEAD OF SFC FRONT
WHICH STRETCHES THRU CTRL AR/NW LA INTO ERN TX. SFC MOISTURE
CONVERGENCE HAS BEEN INCRNG AS DWPTS HAVE NOW REACHED MID 60S ACRS
FA. AS FRONT SLAMS INTO MOIST/UNSTABLE AIRMASS...WIDESPREAD
STG/POSSIBLY SVR TSTMS WILL BE THE RULE THAN THE XCPTN. VILS RUNNING
LOWER 40S HAVE BEEN PRODUCING HAIL IN SW MS DUE TO SVRL NAWAS RPTS
AND DO NOT SEE THIS ACTIVITY LETTING UP AS IT WILL EVENTUALLY MOVE
INTO CWA.  MODELS SWING FRONTAL SYSTEM THRU FA AROUND 03/06Z SAT WITH
WX CALMING DOWN AND COOLING OFF ATTM AS HI PRES FILTERS IN.
(1) 44/54/30/59 +100 (2) 48/58/34/60 +100  GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:53 PM CSTTornado WarningMOBClarke52 min
Jan 26, 2:43 PM CSTSevere Thunderstorm WarningMOBMobile62 min
Jan 26, 3:41 PM CSTSevere Thunderstorm WarningMOBWilcox49 min
Jan 26, 3:49 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Jan 26, 4:42 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Jan 26, 4:49 PM CSTSevere Thunderstorm WarningMOBChoctaw56 min
Jan 26, 5:01 PM CSTSevere Thunderstorm WarningMOBWashington59 min
Jan 26, 5:07 PM CSTSevere Thunderstorm WarningMOBClarke68 min
Jan 26, 5:20 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox55 min
Jan 26, 5:34 PM CSTTornado WarningMOBBaldwin, Mobile56 min
Jan 26, 3:40 PM CSTSevere Thunderstorm WarningMOBWayne65 min
Jan 26, 5:15 PM CSTSevere Thunderstorm WarningMOBPerry60 min
Jan 26, 5:54 PM CSTSevere Thunderstorm WarningMOBWayne66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.